Category: 

What is Serotonin Syndrome?

Article Details
  • Written By: Tricia Ellis-Christensen
  • Edited By: O. Wallace
  • Last Modified Date: 29 August 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
The atmosphere of Jupiter's moon Io collapses every time it is eclipsed by the planet.   more...

September 29 ,  2008 :  The Dow Jones Industrial Average experienced its largest one-day drop in history.  more...

Serotonin syndrome is a severe and potentially life-threatening illness caused when the body has abnormally high levels of serotonin, a chemical produced in the brain. The condition is most commonly caused when people who are taking certain chemicals or medications that act on serotonin levels increase their medication or take another medication at the same time that can boost levels. While appropriate serotonin levels are important, too much risks health and creates serious medical risk.

The symptoms of serotonin syndrome generally appear right after another medication or even a single medication that boosts serotonin levels is taken. They are hard to ignore and a person might get confused, the heart could seem to palpitate or actually speed up, the muscles may twitch or a person may feel a sense of inner restlessness and anxiety called akathisia. Other symptoms could include a bad headache and perspiration. Some people feel cold, and they may shiver or have goose pimples.

If these symptoms are ignored and a person continues with abnormally high serotonin levels by taking more medication, they may develop fever, and ultimately have life-threatening seizures or arrhythmias. People might lapse into unconsciousness. These symptoms need emergency medical treatment, while the symptoms in the previous paragraph would require contacting a doctor right away to get advice on what to do.

Ad

Treatment for serotonin syndrome that is severe may involve hospitalization and a variety of drugs that can calm the muscles. Some people require serotonin-blocking agents, and in rare and very serious cases, people may need to be paralyzed while their serotonin levels drop. This is usually done under local anesthetic so that the person sleeps through much of this experience. Generally, these treatments combined with the gradual leveling off of the serotonin produce recovery, though it may take a few weeks after a high level serotonin incident has occurred to feel completely well.

Certain drugs, especially when combined are most indicated in causing this condition. These can include selected serotonin reuptake inhibitors (SSRIs) and selected serotonin and norepinephrine reuptake inhibitors (SNRIs). Another class of drugs that can create this problem are monoamine oxidase inhibitors (MAOIs), or alternately lithium, a mood stabilizing medicine, can be associated with this syndrome, especially when combined with other meds. Other medications that may increase risk for serotonin syndrome include over the counter cough medicines, some pain medications and migraine medications. It should be remember the condition most often occurs when more than one of these drugs is combined.

The trouble with this condition is that doctors may often need to combine drugs to boost serotonin. A person with bipolar condition could easily take an SSRI and lithium. People who take MAOIs need to be extremely careful about over the counter medications they take. Doctors and patients need to always weigh risk versus benefits of combining more than one agent that can result in serotonin syndrome. Usually benefits, especially when treating serious conditions like mental illnesses, do outweigh the risk of the syndrome, but patients should always be advised about what signs to look for if they do increase dose of a serotonin increasing medication or add another medication that will raise serotonin levels.

Ad

You might also Like

Recommended

Discuss this Article

ZipLine
Post 3

Actually, the best way to increase serotonin without the risk of serotonin syndrome is to get it from natural foods. Turkey, chicken, eggs, beans, nuts are all great sources of serotonin. Getting some sunlight every day, light exercise and fun hobbies will also boost these levels naturally. There is no way that serotonin syndrome can occur with the serotonin levels in natural foods.

burcinc
Post 2

@literally45-- Are you talking about 5-HTP? That is the only serotonin boosting supplement I know about. It is the precursor to serotonin so the body uses it to make its own serotonin. And yes, if you take too much, suffering from serotonin syndrome is a possibility. I'm guessing that manufacturers have accounted for this and adjusted the recommended dose accordingly. Never take more than the recommended dose.

Although I sometimes suffer from anxiety due to low serotonin, I have not used these supplements because I do fear the side effects. I've read that high serotonin levels from these supplements can cause serious heart problems. Most people don't know that serotonin is found in organs other than the brain. It's

also found in the heart for example. So if you take too much 5-HTP, it may increase serotonin levels in the heart to abnormal levels. That's where the various heart complications come in.

I personally think that the FDA needs to run more tests on 5-HTP and similar supplements. Please do your own research before using these and if you do use them, select a reliable manufacturer, take the lowest effective dose, never go over the recommended dose and watch out for any negative side effects. Never continue taking these supplements when you notice problems. And most importantly, ask your doctor about it. Prescription medications are not that bad. I think they are safer than some supplements.

literally45
Post 1

Has anyone here used over the counter serotonin supplements? Do you know if serotonin syndrome is a risk with these products?

I'm trying to increase my serotonin levels without the use of medications. I want to use natural supplements. I'm already exercising regularly and eating healthy. I just want to know if there are any risks associated with these supplements?

Post your comments

exception 'Exception' with message 'error writing captcha: Duplicate entry '2147483647' for key 'PRIMARY'' in /ssd/www/wisegeek/public_html/_core/classes/public/Captcha.php:44
Stack trace:
#0 /ssd/www/wisegeek/public_html/_core/controls/public/ControlDiscussionPostBox.php(324): Captcha->createCaptcha()
#1 /ssd/www/wisegeek/public_html/framework/classes/Control.php(104): ControlDiscussionPostBox->preRender(false)
#2 /ssd/www/wisegeek/public_html/framework/classes/Control.php(149): Control->render()
#3 /ssd/www/wisegeek/public_html/tpl/default-nocustom-lu/pages/public/article/article.htm(526): Control->__toString()
#4 /ssd/www/wisegeek/public_html/framework/classes/Control.php(300): require('/ssd/www/wisege...')
#5 /ssd/www/wisegeek/public_html/framework/classes/Control.php(309): Control->requireTpl('pages/public/ar...', Object(PageArticleCom), true)
#6 /ssd/www/wisegeek/public_html/framework/classes/Control.php(131): Control->renderTpl('pages/public/ar...', Object(PageArticleCom))
#7 /ssd/www/wisegeek/public_html/framework/classes/FormDataControl.php(87): Control->renderTemplate()
#8 /ssd/www/wisegeek/public_html/framework/classes/Control.php(109): FormDataControl->renderTemplate()
#9 /ssd/www/wisegeek/public_html/framework/classes/ScriptPage.php(50): Control->render(false)
#10 /ssd/www/wisegeek/public_html/framework/classes/Control.php(149): ScriptPage->render()
#11 /ssd/www/wisegeek/public_html/framework/classes/Page.php(97): Control->__toString()
#12 /ssd/www/wisegeek/public_html/_core/classes/public/PublicFrontController.php(443): Page->processRequest()
#13 /ssd/www/wisegeek/public_html/_core/classes/public/PublicFrontController.php(7): PublicFrontController->renderPage()
#14 /ssd/www/wisegeek/public_html/index.php(11): PublicFrontController::run()
#15 {main}